Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 1999, 11:27 AM CDT for Cerro Gordo County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 10, 1999, 11:27 AM CDT (16:27 UTC)
- Expired
- Apr 10, 1999, 12:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 11:28 AM CDT | Hail 0.75 | Mason City, IA | |
| Apr 10, 11:32 AM CDT | Hail 0.75 | Mason City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 101627 RRA SVRDSM IAC033-101700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1127 AM CDT SAT APR 10 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA * UNTIL NOON CDT * AT 1128 AM CDT... THE PUBLIC REPORTED A SEVERE THUNDERSTORM 3 MILES EAST OF MASON CITY OR 2 MILES NORTH OF PORTLAND... MOVING NORTH NORTHEAST AT 45 MPH. THIS STORM IS EXPECTED TO MOVE INTO MASON CITY BY 11:30 AM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. FAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:45 AM CDT, 42 minutes earlier.
Area forecast discussion, Apr 10, 10:45 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT SAT APR 10 1999
LTST CONCERN WIND AND PCPN DVLPMNT.
LOOKING OVR PROFLRS AND DEEPENING LO WL ISSUE WIND ADVSRY FOR AFTN AS
CURRENT SFC OBS SHOW WINDS OF 30 TO 35 SUSTAINED WITH GUSTS 40 OR
MORE. MST OTHER STNS JUST UNDER. WITH 45 TO 50 KNTS JUST OFF SFC AND
GD MIXING SPT FOR ADVSRY STG.
MNWHLE LTST RUC RUN SHOW RPD PCPN DVLPMNT AND RDR WULD SPT THIS THO
JUST SHWRS ATTM. PROFLR DEFINE WELL LOCATION OF UPR LVL SYSTM IN ERN
NE ARND 15Z. STLT TRENDS ARE SLO FOR ANY LARGE SCALE CLRG THO FAR
SWRN PART OF ST BEGINNING TO CLR OUT. WL WTCH SITUATION CLSE.
.DSM...WIND ADVSY THIS AFTN FOR ENTIRE CWA. 4>7-15>17-23>28-33>39-
44>50-57>62-70>75-81>88-92>97-
FORSTERIn the hours before
Special weather statement, Apr 10, 6:00 AM CDT, 5 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101700- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SAT APR 10 1999 HAZARD--ISOLATED SEVERE THUNDERSTORMS. AREA OF CONCERN--EAST AND SOUTH OF A LINE FROM LAMONI TO INDIANOLA TO OSKALOOSA. TIMING--4 TO 8 PM. METEOROLOGICAL COMMENTS--A LOW PRESSURE AREA WILL MOVE TO NEAR CARROLL BY 7 PM THIS EVENING AND THEN TO JUST NORTH OF DUBUQUE BY 7 AM SUNDAY. LOW LEVEL MOISTURE WILL INITIALLY BE LACKING WITH THIS SYSTEM AS IT ENTERS IOWA TO SUSTAIN STRONG THUNDERSTORM DEVELOPMENT. HOWEVER...MODEL INDICATIONS SUPPORT A RAPID DESTABILIZATION OF THE ATMOSPHERE OVER SOUTH CENTRAL AND SOUTHEAST IOWA AFTER 4 PM AND INTO THE EVENING HOURS. POTENTIAL ENERGY AVAILABLE FOR THUNDERSTORM DEVELOPMENT WILL ONLY REACH 1000-1500 J/KG IN THIS AREA AS 925 MB DEWPOINTS RISE INTO THE LOWER TEENS. SHEAR VALUES WILL BE QUITE HIGH HOWEVER. LOW TOPPED THUNDERSTORMS APPEAR TO BE THE MOST LIKELY SCENARIO WITH WEAK TO MODERATE ROTATING UPDRAFTS. A VERY STRONG MID AND LOW LEVEL DRY INTRUSION WILL RAPIDLY CUTOFF MOISTURE FROM THE SOUTH...SO ANY ACTIVITY WILL OCCUR RAPIDLY AND BE SHORT LIVED. OTHER WEAKER STORMS WILL OCCUR NORTH OF INTERSTATE 80 BUT THE LIKELIHOOD OF SEVERE WEATHER WILL BE LOW. SPOTTER REQUIREMENTS--ACTIVATION MAYBE REQUIRED LATER TODAY. MYERS
Special weather statement, Apr 10, 6:00 AM CDT, 5 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101700- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SAT APR 10 1999 HAZARD--ISOLATED SEVERE THUNDERSTORMS. AREA OF CONCERN--EAST AND SOUTH OF A LINE FROM LAMONI TO INDIANOLA TO OSKALOOSA. TIMING--4 TO 8 PM. METEOROLOGICAL COMMENTS--A LOW PRESSURE AREA WILL MOVE TO NEAR CARROLL BY 7 PM THIS EVENING AND THEN TO JUST NORTH OF DUBUQUE BY 7 AM SUNDAY. LOW LEVEL MOISTURE WILL INITIALLY BE LACKING WITH THIS SYSTEM AS IT ENTERS IOWA TO SUSTAIN STRONG THUNDERSTORM DEVELOPMENT. HOWEVER...MODEL INDICATIONS SUPPORT A RAPID DESTABILIZATION OF THE ATMOSPHERE OVER SOUTH CENTRAL AND SOUTHEAST IOWA AFTER 4 PM AND INTO THE EVENING HOURS. POTENTIAL ENERGY AVAILABLE FOR THUNDERSTORM DEVELOPMENT WILL ONLY REACH 1000-1500 J/KG IN THIS AREA AS 925 MB DEWPOINTS RISE INTO THE LOWER TEENS. SHEAR VALUES WILL BE QUITE HIGH HOWEVER. LOW TOPPED THUNDERSTORMS APPEAR TO BE THE MOST LIKELY SCENARIO WITH WEAK TO MODERATE ROTATING UPDRAFTS. A VERY STRONG MID AND LOW LEVEL DRY INTRUSION WILL RAPIDLY CUTOFF MOISTURE FROM THE SOUTH...SO ANY ACTIVITY WILL OCCUR RAPIDLY AND BE SHORT LIVED. OTHER WEAKER STORMS WILL OCCUR NORTH OF INTERSTATE 80 BUT THE LIKELIHOOD OF SEVERE WEATHER WILL BE LOW. SPOTTER REQUIREMENTS--ACTIVATION MAYBE REQUIRED LATER TODAY. MYERS
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.